Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 98, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2003, 3:09 PM CST for Cherokee County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 3:09 PM CST (21:09 UTC)
- Expired
- Mar 19, 2003, 4:00 PM CST
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 417 m²/s²
- 0-3 km storm-relative helicity
- 730 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
691 WUUS54 KBMX 192109 SVRBHM ALC019-192200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 309 PM CST WED MAR 19 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHEAST ALABAMA * UNTIL 400 PM CST * AT 308 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LEESBURG...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CEDAR BLUFF...GAYLESVILLE AND SAND ROCK. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3423 8592 3409 8577 3449 8517 3468 8538 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:51 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 19, 1:51 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 151 PM CST WED MAR 19 2003 THIS WILL BE A SHORT DISCUSSION...LOTS GOING ON HERE. WATER VAPOR TELLS THE STORY. DRY PUNCH NOSING MORE NORTHWARD TOWARDS THE GREAT LAKES. VERY EVIDENT DRY-LINE CUTTING FROM NORTH TO SOUTH THROUGH ALABAMA. EVERYTHING IS FIRING ALONG THIS LINE... AND WILL CONTINUE TOO THIS LINE IS EXPECTED TO MAKE A VERY SLOW PROGRESSION EASTWARD...AND THEN STALL. THE BAD NEWS IS THIS LINE WILL BEGIN TO MOVE BACK TO THE WEST THIS EVENING...KEEPING EVERYONE EAST OF I-65 UNDER THE GUN THROUGH THURSDAY EVENING. NO REASON TO GO AGAINST WHAT WE HAVE BEEN SAYING FOR THE LAST FEW DAYS ON THIS. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE. EVERYTHING ON THE RADAR RIGHT NOW IS SPINNING. BEYOND THAT...LOOKING DRY...WILL LEAVE THE EXTENDED ALONE. BHM BB 057/079 053/072 046/068 2220 MGM BB 062/082 055/076 049/072 4440 .BHM...NONE. JONES/90
Hazardous weather outlook, Mar 19, 12:45 PM CST, 2 hours 24 minutes before
ALZ011>015-017>050-192100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 PM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER ALABAMA THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE STATE. THEY WILL BE MAINLY EAST OF INTERSTATE 65. A FEW OF THE STORMS MAY BE STRONG TO SEVERE...AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT WILL BE MAINLY CONFINED TO EAST ALABAMA. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH THURSDAY NIGHT. HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT APPEARS THAT THURSDAY NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS... AS A WEAK COLD FRONT APPROACHES THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY AT TIMES THROUGH TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 10:55 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 50 min |
| Mar 18, 11:25 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 65 min |
| Mar 19, 9:06 AM CST | Tornado Warning | BMX | Blount | 24 min |
| Mar 19, 11:24 AM CST | Severe Thunderstorm Warning | BMX | St. Clair | 51 min |
| Mar 19, 12:42 PM CST | Tornado Warning | BMX | Etowah | 48 min |
| Mar 19, 1:26 PM CST | Tornado Warning | BMX | Etowah | 49 min |
| Mar 19, 1:58 PM CST | Tornado Warning | BMX | Cherokee | 47 min |
| Mar 19, 2:29 PM CST | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 31 min |
| Mar 19, 2:38 PM CST | Tornado Warning | BMX | Cherokee | 22 min |
| Mar 19, 2:57 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 48 min |
| Mar 19, 3:01 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 44 min |
| Mar 19, 3:17 PM CST | Tornado Warning | BMX | Tallapoosa | 28 min |
| Mar 19, 3:32 PM CST | Tornado Warning | BMX | Calhoun | 43 min |
| Mar 19, 3:38 PM CST | Tornado Warning | BMX | Cherokee | 37 min |
| Mar 19, 3:40 PM CST | Tornado Warning | BMX | Tallapoosa | 35 min |
| Mar 19, 3:46 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 29 min |
| Mar 19, 3:49 PM CST | Tornado Warning | BMX | Cleburne | 41 min |
| Mar 19, 3:58 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 47 min |
| Mar 19, 3:58 PM CST | Tornado Warning | BMX | Chambers | 62 min |
| Mar 19, 4:09 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 51 min |
| Mar 19, 4:26 PM CST | Severe Thunderstorm Warning | BMX | Russell | 49 min |
| Mar 19, 4:30 PM CST | Tornado Warning | BMX | Cleburne | 30 min |
| Mar 19, 4:40 PM CST | Tornado Warning | BMX | Randolph | 50 min |
| Mar 19, 4:55 PM CST | Tornado Warning | BMX | Russell | 35 min |
| Mar 19, 4:58 PM CST | Severe Thunderstorm Warning | BMX | Lee | 32 min |
| Mar 19, 5:26 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 49 min |
| Mar 19, 5:37 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.